Pump may beat shots for type one di­a­betes

Iran Daily - - Health -

pump use, but if pa­tients would rather do mul­ti­ple daily in­jec­tions, the doc­tors said that ex­cel­lent con­trol can also be main­tained with shots. It’s re­ally a mat­ter of pa­tient pref­er­ence, they noted.

One is­sue with the pump is price. The start-up cost for a pump can be as much as $5,000, ac­cord­ing to Ac­cacha. And there are monthly costs for sup­plies as well. In­sur­ers, es­pe­cially Med­i­caid, some­times hes­i­tate to pay, both ex­perts said. But stud­ies like this lat­est one help pro­vide more ev­i­dence about the im­por­tance of pump ther­apy.

“Pumps are more ex­pen­sive, but I don’t think ex­pense should guide qual­ity of ther­apy,” Ra­pa­port said.

“Even though pumps are more ex­pen­sive, they lead to bet­ter re­sults and less com­pli­ca­tions, so health­care costs will even out.”

Plus, Ac­cacha said, “It helps to make kids with di­a­betes feel more like other kids, and makes them feel a lit­tle bit more nor­mal.”

Type one di­a­betes pa­tients don’t make enough in­sulin, a hor­mone that helps carry the sugar from foods into the body’s cells to be used as fuel.

To re­place that lost in­sulin, pa­tients must ei­ther take mul­ti­ple daily in­sulin in­jec­tions or get in­sulin via a tiny tube in­serted tem­po­rar­ily un­der the skin and at­tached to an in­sulin pump.

No mat­ter which de­liv­ery sys­tem a per­son chooses, get­ting the dose of in­sulin right re­mains a dif­fi­cult bal­anc­ing act. Too much in­sulin can send blood sugar lev­els dan­ger­ously low, which can cause hy­po­glycemia. Ini­tially, hy­po­glycemia causes dizzi­ness, a racing heart, sweat­ing and con­fu­sion, ac­cord­ing to JDRF (for­merly the Ju­ve­nile Di­a­betes Re­search Foun­da­tion). Left un­treated, hy­po­glycemia can cause faint­ing or seizures. Se­vere hy­po­glycemia can cause death.

Too lit­tle in­sulin causes blood sugar lev­els to rise. This can cause fa­tigue, dry mouth, blurry vi­sion and stom­ach pain. If blood sugar stays too high too long, a com­pli­ca­tion called di­a­betic ke­toaci­do­sis (DKA) can oc­cur, ac­cord­ing to JDRF.

This means the body uses fat and body tis­sue for fuel. This pro­duces toxic acids called ke­tones. If these are al­lowed to build up, a di­a­betic coma can re­sult and pos­si­bly lead to death.

If blood sugar lev­els are high, but not high enough to cause DKA, they can con­trib­ute to com­pli­ca­tions in the long run, such as heart dis­ease, se­ri­ous vi­sion prob­lems and kid­ney dis­ease.

The new study looked at the rates of se­vere hy­po­glycemia and DKA, as well as over­all blood sugar lev­els in peo­ple aged 20 and younger who used ei­ther an in­sulin pump or mul­ti­ple daily in­jec­tions.

The chil­dren and teens came from 446 di­a­betes cen­ters in Ger­many, Aus­tria and Lux­em­bourg. The ini­tial study group in­cluded just over 30,000 peo­ple with a mean age of 14. The fi­nal matched com­par­i­son groups in­cluded al­most 10,000 peo­ple on in­sulin pumps ver­sus 10,000 on shots.

The re­searchers, led by Drs. Joachim Rosen­bauer and Rein­hard Holl of the Ger­man Cen­ter for Di­a­betes Re­search in Neuher­berg, saw a slight im­prove­ment in blood sugar con­trol for those on pump ther­apy over a year of treat­ment.

Chil­dren and teens on pumps were less likely to ex­pe­ri­ence se­vere hy­po­glycemia and DKA than those on shots.

Ra­pa­port noted that the im­prove­ment in DKA wasn’t in all age groups. For ex­am­ple, in kids aged one to five, there was no dif­fer­ence.

“But, there was a ma­jor dif­fer­ence in ado­les­cents, and that would be very im­por­tant,” he said.

Newspapers in English

Newspapers from Iran

© PressReader. All rights reserved.